Vitamins/Minerals - Am I overdoing it on something? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 8 Old 04-15-2010, 09:32 PM - Thread Starter
 
sleepnrain's Avatar
 
Join Date: May 2006
Location: Illinois
Posts: 119
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I started taking some new vitamins and minerals earlier this week and have been feeling SO weird for the last few days - Foggy-headed, headache yesterday, today I feel like my arms and legs are wet noodles and I've just been lying down for a few hours because anything else just seems impossible.

Here's what I've been taking:
- sublingual B12 (methylcobalamin) - 1000mcg
- magnesium citrate - 400mg
- folate (as metafolin) - 400mcg
- zinc picolinate - 22mg (also contains 20mg calcium)
- omega-3 from cold water fish oil - 1000mg
- milk thistle - 1200mg
- a probiotic with 15 billion organisms
- increased apple cider vinegar intake

My reasoning: I have a documented mild B12 deficiency that I haven't properly investigated to see if I need B12 injections. I'm planning to take these high-quality sublingual tablets for a few weeks, then have my levels tested again and see where they are. I have strong inattentive ADHD tendencies, frequent anxiety, joint pain, digestive problems and skin problems. I also don't eat as well as I should, although I'm attempting to do better. I've been thinking that my digestive system is probably not functioning as well as it could be, which is leading to poor absorption of B12 and some of the other problems. I'm taking the folate because I read it should be taken with the magnesium.

If you're familiar with these kinds of supplements, do you see anything wrong with this lineup? Am I missing something? I thought I had a pretty good group of supplements here and wasn't expecting positive results right away. But I also wasn't expecting these other side effects!

Thanks so much for any insight!
sleepnrain is offline  
#2 of 8 Old 04-15-2010, 09:57 PM
 
nichole's Avatar
 
Join Date: Feb 2004
Location: Bear, DE
Posts: 3,198
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I read too much zinc can cause headaches. or...Maybe it is a detox reaction from the milk thistle? If you took too much mag, your bowels will let you know
nichole is offline  
#3 of 8 Old 04-15-2010, 10:10 PM
 
KimPM's Avatar
 
Join Date: Nov 2005
Location: Maryland
Posts: 1,640
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
It might be a sensitivity to one or several of the supplements, or their excipients. Try backing off all the new ones until you feel back to how you were before. Then try adding only one new one at a time and see what happens.

Kim sewmachine.gif mama to DS autismribbon.gifreading.gifblahblah.gif12/2005, Pepper kitty cat.gif, and angel1.gif 10/03, angel1.gif 1/05; homeschool.gif

KimPM is offline  
#4 of 8 Old 04-15-2010, 10:16 PM
 
tanyalynn's Avatar
 
Join Date: Jun 2005
Location: TX, but anticipating one more move
Posts: 11,508
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
If I had to guess, I'd go with the B12, maybe the ACV. Some people do better with a hydroxy form of sublingual B12 instead of methyl, and sometimes still it can start up chemical pathways that have been dormant for quite a while, and headaches and junk can occur.

When are you taking the ACV? I had an odd reaction to lemon juice (all alone, not as a normal ingredient in things), I think it's the acidity, it was on an empty stomach first thing in the morning. I didn't feel bad, but I did have some strangeness. Perque makes a hydroxy b12, there are some liquid B12 drops around too, I haven't ever tried them, just read about them....

http://www.holisticheal.com/supplements/b12-products

If it's an issue of circulating toxins (B12 suddenly restarting your methylation and things being imbalanced for a while), consider vitamin C, as much as you can take w/o getting gastro side effects. Maybe skip the B12 for a couple days, add in the C, see if anything changes?

Those supps do seem like most of the heavy hitters, things we tend to be low in. Um, you may want to add a B-complex, the Bs tend to work together, just to prevent any subtle imbalances there. I wouldn't think that would be the cause of the things you've described though, just to help smooth the way, prevent subtle stuff later on. Thorne makes supps with real folate (half 5-mthf, half folinic acid), you can look through their offerings and see what fits (either a multi or just a b-complex).
tanyalynn is offline  
#5 of 8 Old 04-16-2010, 10:12 AM
 
JonahRoo's Avatar
 
Join Date: May 2009
Posts: 82
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Could be the ACV killing off yeast in your system and you are experiencing "die-off" symptoms. It might be that you are just taking too much ACV and you need to work up to larger amounts. When you experience die-off then it means that yeast is dying off too quickly in your body and even if you have yeast overgrowth it is best to lower your dosage of ACV to reduce the amount of die-off happening. This is my understanding of yeast. I am not sure about anything else in your list but google yeast die-off symptoms and there is a wide range from headaches to fatigue etc.
JonahRoo is offline  
#6 of 8 Old 04-16-2010, 10:41 AM
 
xekomaya's Avatar
 
Join Date: Apr 2007
Location: The Last Frontier
Posts: 2,181
Mentioned: 1 Post(s)
Tagged: 0 Thread(s)
Quoted: 2 Post(s)
I would suspect yeast, but you could easily be reacting to one of the sups. I second the suggestion to take them out and add back in one at a time.

XM,: mama to ds (5/08), dd (9/10) and ds (6/12) ! whale.gif :C.H.S & M.

xekomaya is offline  
#7 of 8 Old 04-16-2010, 04:18 PM - Thread Starter
 
sleepnrain's Avatar
 
Join Date: May 2006
Location: Illinois
Posts: 119
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Thank you for the responses! Lots to think about.

I'm not sold on suspecting the ACV, only because I've taken it frequently in the past with no side effects. I've been taking it recently either in water or in things like salad dressing, always with food and never more than a tablespoon or so.

I'll have to read up on circulating toxins and yeast die-off symptoms, I don't know anything about those. Does anyone know how quickly they usually start happening and how long they usually last for? I haven't taken anything so far today and I feel much more normal, so maybe I'll just skip them today and start adding one every 2-3 days tomorrow. I was excited about getting started on these because I feel ready to start feeling better, but you're all probably right that I went too fast.

In general, do the amounts I listed seem reasonable? Am I missing anything major in that lineup for trying to get started on a path to better digestion and neurological functioning?

So much great information!
sleepnrain is offline  
#8 of 8 Old 04-16-2010, 05:54 PM
 
KimPM's Avatar
 
Join Date: Nov 2005
Location: Maryland
Posts: 1,640
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by sleepnrain View Post
In general, do the amounts I listed seem reasonable? Am I missing anything major in that lineup for trying to get started on a path to better digestion and neurological functioning?
Some of the amounts are over RDA values, but nothing I would worry about.

Kim sewmachine.gif mama to DS autismribbon.gifreading.gifblahblah.gif12/2005, Pepper kitty cat.gif, and angel1.gif 10/03, angel1.gif 1/05; homeschool.gif

KimPM is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off